[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.139.136. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 29, 1974

Multiple Complications and Death Following Protriptyline Overdose

Author Affiliations

From the Clinical Pharmacology Unit, Massachusetts General Hospital (Drs. Greenblatt and Koch-Weser), and the Psychopharmacology Research Laboratory, Massachusetts Mental Health Center (Dr. Shader), Boston. Dr. Greenblatt is a Research Fellow of the Medical Foundation, Inc., Boston. Dr. Koch-Weser is a Burroughs Wellcome Scholar in Clinical Pharmacology.

JAMA. 1974;229(5):556-557. doi:10.1001/jama.1974.03230430048027
Abstract

MOST cases of fatal tricyclic antidepressant poisoning involve imipramine hydrochloride or amitriptyline hydrochloride. In the present case, protriptyline hydrochloride overdose produced serious intoxication with multiple complications and was ultimately fatal.

Report of a Case  A 28-year-old white man was brought to the emergency ward of the Massachusetts General Hospital in a delirious, agitated state, having ingested an unknown quantity of protriptyline (Vivactyl) several hours previously.In the three years before admission, the patient had been hospitalized several times for depressive illness. He had received electroconvulsive therapy and tricyclic antidepressants. Protriptyline had been prescribed shortly before the present admission by a physician at another hospital.On arrival, the patient was agitated and combative, with a blood pressure of 80/40 mm Hg and a rectal temperature of 41 C (106 F). Naloxone hydrochloride (0.8 mg) was given intravenously with no response. Shortly after the patient's arrival, repetitive grand mal epileptic seizure activity

×